- Manhasset Union Free School District
- Policy Home Page
- Policy Home Page
- Policies Currently Under Review
- Latest Policy Revisions
- Series 0000: Philosophy
- Series 1000: Community Relations
- Series 2000: School Board Governance
- Series 3000: Administration
- Series 4000: Instruction
- Series 5000: Students
- Series 6000: Fiscal
- Series 7000: Facilities and Development
- Series 8000: Support Services
- Series 9000: Personnel
8121.1R - ADMINISTRATION OF OPIOID ANTAGONIST REGULATION
8000 - SUPPORT SERVICES
8121.1R ADMINISTRATION OF OPIOID ANTAGONIST REGULATION
Last Updated Date: 01/21/2021
Revisions History: 01/21/2021, 03/28/2019, 03/10/2016, 01/23/1997
Related Policies & Documents: 5300, 5420, 5420R, 5440, 8121.1, 8121.1E1, 8121.1E1A, 8121.1E2, 8121.1E3
Public Health Laws 922 and 3309, allow schools to administer an opioid antagonist to any student or staff member who exhibits symptoms of suspected opioid overdose. New York State Education Law 6527 and 6909 now permit Registered Nurses to administer an opioid-related overdose treatment using non-patient specific order prescribed by a licensed physician or certified nurse practitioner.
The District authorizes school nurse administration of opioid overdose treatments pursuant to a non-patient specific order and protocols. The District’s medical director will issue a non-patient specific order and protocol authorizing school nurses to administer naloxone and/or other opioid-related overdose treatment to students or staff suspected of having an opioid overdose. The non-patient specific order and protocols must comply with regulations of the commissioner of education (8 NYCRR §64.7).
The Lead Nurse, in coordination with the Executive Director of District Special Education Programs and Pupil Personnel Services will develop procedures for the placement, storage, inventory, re-ordering, administration documentation, reporting, and training of the school nurse, regarding the use of naloxone.
The District will ensure that there is always one backup naloxone kit per building for each kit that is ready to be used. When a naloxone kit is used, another backup kit will be ordered. Naloxone that is nearing its expiration date will be replaced. The school nurses will maintain a log of naloxone supplies containing the following information: lot number, date of receipt, expiration date, and location.
Every administration of naloxone will be reported to the Clinical Director and Program Director of the Opioid Overdose Prevention Program in which the District is participating, as well as the school nurse.
School nurses will follow the non-patient specific order and written protocol for administration of naloxone, which includes criteria for assessment and directions for administration.
- Registered Nurses (“RN’s”) must be currently certified in CPR by the American Red Cross or the American Heart Association.
- RN’s must maintain a Standing Order for Non-Patient Specific Intranasal Naloxone.
- RN’s should be currently trained in the administration of intranasal naloxone.
- Each Health Office should have two (2) does of intranasal naloxone on hand, and re-order as needed.
- PROTOCOLS – ESSENTIAL STEPS
- Stimulation - Yell the person’s name, if known; shake, perform sternal rub or pinch skin on upper arm, check pupils – Pinpoint pupils are a key sign of overdose.
- Activate School Emergency Response Protocol – Call 911, initiate CPR, AED. If overdose is suspected, prepare to administer naloxone intranasal.
- Assemble nasal atomizer - Pull or pry protective caps form both ends of needle-free syringe and the glass naloxone vial.
- Administer naloxone – Place nasal atomizer in one nostril land push vial into syringe using 1 ml of naloxone (half). Repeat in other nostril using the rest of the naloxone left in the syringe.
- If breathing, roll person on their side and monitor breathing (Recovery Position) until EMS arrives.
- If the person is still unconscious and there is no response in three (3) to five (5) minutes, place person on their back and administer second (2nd) dose of intranasal naloxone.
- Continue to monitor and support individual. Provide CPR, rescue breathing as needed until EMS arrives.
- Notify parent(s) and / or guardian(s). Direct them to the ER where the patient is being transported.
- Report administration of naloxone / document as necessary and required.
- Obtain a NARCAN replacement kit.
- KEY POINTS and PRECAUTIONS
- Naloxone only reverses opioid overdoses.
- Effects last 45 minutes to 1½ hours.
- Affected individual may awaken in combative state.
- Naloxone is light and heat sensitive. Store in a cool, dry, protected location.
School nurses will document all administration of naloxone in the same manner as the administration of other medications under non-patient specific orders. School nurses will report all administration of naloxone to the District’s school physician/medical director, Building Principal and Superintendent.